Nevada, 2012

Excessive Heat in Nevada, August 9, 2012

August 9, 2012 · NWS VEF · 1 event in 1 county or zone

Excessive Heat Warning criteria were reached in Las Vegas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Excessive Heat Warning criteria were reached in Las Vegas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 9, 8:55 AM PST, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 9, 8:55 AM PST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
955 AM PDT THU AUG 9 2012

.SYNOPSIS...A STRONG RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE
AREA THROUGH FRIDAY BEFORE SHIFTING TO THE EAST OVER THE WEEKEND.
THIS WILL RESULT IN NEAR RECORD TEMPERATURES THROUGH THE END OF THE
WEEK WITH CONTINUED ABOVE NORMAL TEMPERATURES INTO EARLY NEXT WEEK.
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL ALSO BE
SEEN...MAINLY OVER THE MOUNTAINS.
&&

.UPDATE...GENERALLY CLOUD FREE SKIES ACROSS THE CWA THIS MORNING...
WITH THE EXCEPTION BEING DEBRIS CLOUDS ACROSS THE EXTREME SOUTHEAST
CORNER OF MOHAVE COUNTY. DEBRIS CLOUDS/MOISTURE BOUNDARY WHICH HAS
MOVED NORTH FROM LAST NIGHTS CONVECTION HAS BROUGHT SURFACE
DEWPOINTS UP INTO THE MID 60S ACROSS THE LOWER COLORADO RIVER VALLEY
WHILE PRECIPITABLE WATER VALUES PUSHING AN INCH OR GREATER. THIS
ALONG WITH A FORECAST WEAK VORT CENTER PROGGED TO MOVE WEST DURING
THE DAY...WILL BRING THE EXTREME SOUTHERN PORTION OF THE CWA UNDER A
BETTER CHANCE OF ISOLATED CONVECTION THAN WHAT HAS BEEN SEEN THE
PAST COUPLE OF DAYS. CURRENT FORECAST COVERS THIS.

OUTSIDE OF THE EXPECTED ISOLATED CONVECTION THIS AFTERNOON/EVENING
THE MAIN CONCERN FOR TODAY WILL BE THE EXCESSIVE HEAT WARNING WHICH
REMAINS IN EFFECT THROUGH FRIDAY. TEMPERATURES OVERALL ARE RUNNING A
DEGREE OR TWO HIGHER AT THIS TIME THAN THOSE ON WEDNESDAY.

NO UPDATES PLANNED FOR THIS MORNING AS THE SHORT TERM FORECAST LOOKS
TO BE IN GOOD SHAPE.
&&

.AVIATION...FOR MCCARRAN...FEW/SCT MIDLEVEL CLOUDS AOA 10K FEET CAN
BE EXPECTED AGAIN TODAY...WITH ANY THUNDERSTORMS EXPECTED MAINLY
SOUTH AND WEST OF THE LAS VEGAS VALLEY. WINDS WILL REMAIN RELATIVELY
LIGHT AND FAVOR TYPICAL DIURNAL TRENDS BUT COULD BRING A WIND
DIRECTION CHANGE FROM TSTORM OUTFLOW IN THE AFTERNOON. TEMPS WILL BE
AOA 100F FROM 18Z TO 04Z.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL FAVOR DIURNAL TRENDS WITH FEW-SCT CLOUDS AOA
10K-12K FEET...WITH ISOLATED TO WIDELY SCATTERED SHRA/TSRA PRIMARILY
OVER MOHAVE AND LINCOLN COUNTIES.
&&

.PREV DISCUSSION...
300 AM PDT THU AUG 9 2012

.SHORT TERM...TODAY THROUGH SATURDAY EVENING...ISOLATED SHOWERS AND
THUNDERSTORMS WILL BE EXITING FAR NORTHEAST LINCOLN COUNTY SHORTLY
AS DISTURBANCE RESPONSIBLE FOR THE STORMS MOVES INTO WEST CENTRAL
UTAH. MOSTLY CLEAR SKIES ELSEWHERE THIS MORNING.

AN OUTFLOW BOUNDARY CURRENTLY APPROACHING BLYTHE FROM DECAYING MCS
OVER THE NORTHERN GULF OF CALIFORNIA WILL BRING AN INCREASE IN LOW
LEVEL MOISTURE TO SOUTHEAST SAN BERNARDINO AND SOUTHERN MOHAVE
COUNTIES TODAY. BOTH THE NAM/GFS BRING THE 1.5 INCH PW LINE UP AS
FAR NORTH AS LAKE HAVASU CITY. HAVE INCREASED POPS OVER THE HIGHER
TERRAIN IN THOSE AREAS THIS AFTERNOON. DOOR IS ALSO OPEN FOR
THUNDERSTORMS TO MOVE OFF THE HIGHER TERRAIN OF SOUTHERN MOHAVE
COUNTY INTO THE LOWER COLORADO RIVER VALLEY AND LOWER DESERTS OF
EASTERN SAN BERNARDINO COUNTY THIS EVENING UNDER AN EASTERLY
STEERING WIND.

VERY HOT TEMPERATURES ALONG WITH THE ADDED DISCOMFORT OF MODEST
HUMIDITY VALUES WILL CONTINUE TODAY AND FRIDAY. WILL NOT EXTEND THE
EXCESSIVE HEAT WARNING INTO SATURDAY AT THIS TIME. UNCERTAINTY
EXISTS AS THE GFS SHIFTS THE HIGH CENTER EAST OPENING THE DOOR FOR
AN INVERTED TROUGH TO MOVE NORTH OVER SOUTHERN CALIFORNIA. THIS
COULD LEAD TO AN UPTICK IN CONVECTION ACROSS SOUTHERN NEVADA AND
CALIFORNIA SATURDAY LEADING TO SLIGHTLY LOWER TEMPERATURES.

.LONG TERM...WE WILL SEE A GRADUAL COOLING TREND SUNDAY THROUGH THE
MIDDLE OF NEXT WEEK AS HIGH PRESSURE CENTERED NEAR THE FOUR CORNERS
REGION SLIDES EAST AND HEIGHTS LOWER ACROSS THE FORECAST AREA. AN
AREA OF LOW PRESSURE WILL DROP SOUTH OVER BRITISH COLUMBIA MONDAY
THROUGH WEDNESDAY...AND MODELS INDICATE A SECOND MINOR SHORTWAVE TO
BE OVER CENTRAL CALIFORNIA BY TUESDAY AS WELL. THIS WILL INCREASE
SOUTHWESTERLY FLOW ALOFT AND HELP DECREASE OVERALL MOISTURE
VALUES...BUT THERE STILL LOOKS TO BE ENOUGH MOISTURE AT LEAST ON
TUESDAY TO WARRANT A CONTINUED CHANCE OF THUNDERSTORMS. ONLY CHANGE
WAS TO BROADBRUSH THE POP FORECAST SLIGHTLY DUE TO MODEL DIFFERENCES
IN TIMING ANY ADDITIONAL DYNAMICS ASSOCIATED WITH THIS
SHORTWAVE...BUT IN ANY CASE THE BEST CHANCES FOR ANY ACTIVITY ON
TUESDAY LOOK TO BE ACROSS THE NORTHERN HALF OF THE FORECAST AREA.

IN GENERAL..MODELS STILL SHOW A PATTERN CHANGE BY THE MIDDLE OF NEXT
WEEK...BUT THERE IS MINIMAL AGREEMENT IN ANY DETAILS...SO HAVE LEFT
THE INHERITED FORECAST UNCHANGED WHICH CONTINUES TO TREND DOWN
TEMPERATURES.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT FRIDAY FOR NVZ016-017-
     020>022.
AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST FRIDAY FOR AZZ002-003-036.
CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT FRIDAY FOR CAZ522>527.
&&

UPDATE...JENSEN/SALMEN
PREV DISCUSSION...PIERCE/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 9, 2:27 AM PST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
327 AM PDT THU AUG 9 2012

AZZ002-003-036-CAZ522>527-NVZ016-017-020>022-101000-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
327 AM PDT THU AUG 9 2012 /327 AM MST THU AUG 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. VERY HOT
TEMPERATURES WITH RECORD TO NEAR RECORD HIGHS POSSIBLE.
FORECASTS HIGHS TODAY WILL BE AROUND 112 DEGREES AT MCCARRAN
INTERNATIONAL AIRPORT...AROUND 117 IN LAUGHLIN AND BULLHEAD
CITY...AROUND 105 IN KINGMAN...AROUND 112 IN BARSTOW AND 125 AT
FURNACE CREEK AT DEATH VALLEY NATIONAL PARK.

AVOID STRENUOUS ACTIVITY DURING THE HEAT OF THE DAY. DRINK PLENTY
OF WATER...AVOID ALCOHOL AND CAFFEINE. CHECK ON THOSE WITH HEALTH
CONDITIONS...AND THE YOUNG AND ELDERLY WHO ARE AT RISK OF HEAT
ILLNESS.

ADDITIONAL COOLING STATIONS WILL BE OPEN ACROSS THE LAS
VEGAS VALLEY THROUGH SATURDAY. DIAL 2-1-1 FROM ANY PHONE TO FIND
THE NEAREST COOLING STATION.

ISOLATED SHOWERS AND THUNDERSTORMS PRIMARILY OVER THE MOUNTAINS
THIS AFTERNOON AND EVENING. GUSTY WINDS AND BRIEF HEAVY RAIN
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH FRIDAY.
THERE REMAINS UNCERTAINTY...BUT IT IS POSSIBLE THAT THE EXCESSIVE
HEAT WARNING COULD BE EXTENDED INTO SATURDAY AS WELL ABOVE NORMAL
TEMPERATURES CONTINUE INTO EARLY NEXT WEEK.

ISOLATED SHOWERS AND THUNDERSTORMS REMAIN A POSSIBILITY PRIMARILY
OVER THE MOUNTAINS DURING THE PERIOD. GUSTY WINDS AND BRIEF HEAVY RAIN
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-CAZ519>521-NVZ014-015-018-019-101000-
NORTHWEST PLATEAU-EASTERN SIERRA SLOPES-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
327 AM PDT THU AUG 9 2012 /327 AM MST THU AUG 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS PRIMARILY OVER THE MOUNTAINS
THIS AFTERNOON AND EVENING. GUSTY WINDS AND BRIEF HEAVY RAIN
POSSIBLE. WELL ABOVE NORMAL TEMPERATURES WITH NEAR RECORD TO
RECORD HIGH POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WELL ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGH
FRIDAY...BEFORE SLOWLY MODERATING THROUGH EARLY NEXT WEEK.
ISOLATED SHOWERS AND THUNDERSTORMS REMAIN A POSSIBILITY PRIMARILY
OVER THE MOUNTAINS DURING THE PERIOD. GUSTY WINDS AND BRIEF HEAVY
RAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Las Vegas Valley

When
August 9, 2:00 PM PST to 4:00 PM PST
Where
Las Vegas Valley forecast zone
Reported by
ASOS
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

The temperature at McCarran Airport (KLAS) reached 112 degrees.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397463.